Two possibilities exist:
Two possibilities exist:
- Droopy eyebrow
- Droopy eyelid
When injecting Botox along the eyebrows or between the brows, the Botox can migrate and affect the muscles of the eyelid. If this occurs, eyedrops can be used to help raise the affected eyelid. This usually resolves in 2-3 weeks, though it may last the entire time of the Botox, 3 months or more.
In patients who have their forehead injected, there is the possibility of eyebrow ptosis or droop. This occurs because of the unopposed action of the orbicularis oculi muscle. This produces a droop of the eyebrow which can last until the forehead muscle function returns.
Unfortunately, there is no way to reverse this droop.
Droopy eyelid from Botox
Strictly speaking, dropping the eyeBROW will cause an increase in loose skin of the upper lid but will not droop the upper eyelid itself. The droopy eyebrow effect would last for 3-6 months.
On the other hand if Botox reaches the LEVATOR muscle which lifts the upper eyelid itself, the result will be a droopy eyelid with a sleepy look. With eye drops the effect can be vastly improved but such drops may need to be used from 2 weeks to three months depending on the patient and how much of the muscle was affected.
Droopy eye from Botox
With a properly trained injector, this complication of a Botox injection should be extremely rare. A high volume practice might see a mild case once every several years now. Most will just let it resolve in a matter of weeks.
This is a very rare occurrence from Botox, and usually...
This is a very rare occurrence from Botox, and usually occurs if the injector places Botox below the eyebrow and the Botox migrates into the muscle that raises the eyelid. There are several eyedrop medications that can treat this until the Botox wears off. But, the treatment will probably be required for the 4-6 months that the Botox normally lasts.
Botox and droopy eyelid
The droopy eyelid should get much better in 6-8 weeks and back to normal in 3-4 weeks. As I tell patients is that the good news about botox is that if you don't like it ..it lasts 3-4 months and the bad news is that if you DO like it...it lasts 3-4 months.
Droopy eyelid from Botox caused only by bad technique.
Droopy eyelid from Botox is entirely avoidable, if the doctor knows where to inject. The injections have to stay away from the eyelids. If you get it, it can last 3 months.
Chance of droopy eyelid from Botox
The incidence of ptosis (droopy eyelid) from Botox for an experienced practitioner is very low. One practitioner that answered this question stated that it might happen once every three years. We agree that the incidence of ptosis while reported at 3% for clinical studies is less then 1 in 1000 for our patients. We see cases very rarely.
If and when it does happen, there are eyedrops that can mitigate the effects. In most cases, we have seen the issue resolve in less than 1 month, significantly less than the 3-4 months Botox usually takes to wear off. The time it takes to wear off will depend on how closely the Botox was injected to the brow and how far it traveled.
How long does a droopy eye last from Botox?
By "droopy eye", I'm not sure if you are referring to a drooping eye-BROW or droopy eye-LID, so let's discuss both...
A drooping eye-BROW may happen when the brow-elevating muscle in the forehead, the Frontalis, receives too high a dose of Botox, or alternatively, if the Botox is sub-optimally placed. Of note, it may also happen if you have a low set eyebrow to begin with, in which case any Botox to the Frontalis increases the likelihood of a brow droop. A droopy eyebrow from Botox can sometimes be improved with Botox injected into the outside part of the eye (the lateral aspect of the orbicularis oculi muscle) to generate a bit of a brow lift in that area -- by paralyzing the orbicularis muscle that normally acts to depress the brow, you may get a slight compensatory brow lift with more Botox...
A droopy eye-LID may occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. You may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping (as discussed above) and result in skin gathering over the eyelid making the eyelid appear like it was drooping. A droopy eye-LID due to Botox can be treated with Apraclonidine eye-drops which can provide a small (2mm) improvement -- Apraclonidine 0.5, 1-2 drops, 3 times per day. Make sure you put in one drop at a time, tilt your head back, and close your eyes to make sure none of the eye-drop leaks out. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...
In the future, be sure to seek the services of an experienced physician injector. I think the key with Botox lies in truly understanding the anatomy of the injected area, and more importantly the variability in the anatomy between patients -- for brows, the forehead, and anywhere else you plan on receiving a Botox injection. This includes having a firm understanding of the origin, insertion, and action of each muscle that will be injected, the thickness of each muscle targeted, and the patient variability therein. As an aesthetic-trained plastic surgeon, I am intrinsically biased since I operate in the area for browlifts and facelifts, and have a unique perspective to the muscle anatomy since I commonly dissect under the skin and see the actual muscles themselves. For me, this helps guide where to inject and where not to. However, with that said, I know many Dermatologists who know the anatomy well despite not operating in that area, and get great results.
About 4 months or so
The results of Botox wear off in about 4 months or so, and by this time any ptosis should wear off as well.
Botox Rarely Causes Eyelid Drooping
In an experienced injector's hands, eyelid drooping is an extremely uncommon side effect. I always recommend treating only one area on the first visit and the glabellar complex is usually the best place for you to start. I typically start with 20 units of Botox for this area unless the muscles appear to be fairly strong. This is a low-normal dose which, if properly place, has very little chance of causing eyelid drooping. It's always easier to add more if you don't get the desired effect or if it doesn't seem to last as long as expected.